• question-icon

    What are the side effects of narcotics?

default
Posted on Tue, 3 May 2016 in Medicines and Side Effects
Question: I have chronic back pain. In July 2015 a pain pump was inserted using morphine. I developed severe (4+) edema of the lower legs - at times above the knee. My pain doctor wants me to switch pain pump meds to Dilaudid (hydromorphone). Will I have the same problem with peripheral edema? The research/side effects seems to suggest that edema is a problem with Dilaudid, also.
Your advice and knowledge of the side effects of narcotics would be of great assistance. XXXXXXX RN
doctor
Answered by Dr. Muhammad Ahmad 2 hours later
Brief Answer:
It' expected to cause edema.. if old edema was caused by morphin

Detailed Answer:
Hello,

Thanks for writing.

I am Dr.Muhammad Ahmad. I have read your question completely, i understand your concern and will try to help you in best way possible.

Hydromorphone has almost the same side effects as morphine.. Edema can be because of other problems too like heart issue ..renal problems.... venous issues etc.

If your doctor has ruled out these issues already and edema is confirmed to be because of morphone then in my opinion hydromorphone can cause edema just like morphine.


Severity of edema can vary though.I would expect it to cause hydromorphone the same problem as morphine although severity can vary.

I hope this answered your question, a
if you have more please feel free to ask.

Regrads.



Dr.Muhammad Ahmad.

M.B.B.S(Licensed Family Physician)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Muhammad Ahmad 5 hours later
I do not have other conditions, e.g. heart failure, that could cause such severe edema. I used oral morphine for about 3 years and had some problems with edema but not nearly as severe as with the pain pump. The pain doctor does not want me to stay on oral morphine. His rationale is that US Federal Regulations discourage high doses of oral drugs and for me to continue on pain meds, I must use the pain pump. I doubt that that this information is accurate; there must be exceptions to federal pain narcotic regulations if the individual cannot tolerate pain meds through the pain pump. There is no chance that I can function without the narcotics and I do function fairly well taking the meds.
Over the past year, the back problems have gotten worse and there is no surgical therapy or injections that are of help. My question, can I refuse to continue this 8 month "experiment" with pain pump narcotics but increase my oral narcotics?
Thank you for your assistance. XXXXXXX RN
doctor
Answered by Dr. Muhammad Ahmad 44 hours later
Brief Answer:
This thing needs to be talked out

Detailed Answer:
Hello,

Thanks for writing back,

Dear me I understand your concerns, indeed federal laws discourage use of excess pain meds orally , there is a time when need of these centrally acting meds keep making the person more and more of them , and the patient tends to increase the dose even if he doesn't want to.

So they are prescribed till a certain threshold of dose and then the patient is switched to the pain pump as pain pump doesn't let the patient exceed a dose limit , plus it controls the pain well and narcotic side effects are lesser with pain pump along with lesser predisposition to abuse.

Yes every patient has a right to refuse a treatment but every doctor has right to decide what he thinks is best for his patient. It is better to discuss this thing out with your doctor. Indeed what doctor will decide for you will be in your best long time benefit.


Regards.

Dr.Muhammad Ahmad.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Ahmad

General & Family Physician

Practicing since :2012

Answered : 1308 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Dilaudid

doctor1 MD

My sister was diagnosed with stage 4 adenocarcinoma of the lung and has had several chemo treatments. Prior to beginning chemo. she experienced...

doctor1 MD

My brother was just diagnosed with hepatocellular cancer with portal vein embolism and was place on inderal ,dilaudid, and lactulose. He developed...

doctor1 MD

i took 4 mg of dilaudid 2 nights in a row and was asked to drop a urine drug test 13 hours after last dose. Will it show up I am also on Durgesic...

doctor1 MD

Bad a misdiagnosis, many cortisone injections, then wound up with the rep who gave the surgeon the knee, gave him the wrong, DEFECTIVE, RECALLED...

doctor1 MD

I had a discectomy and I woke up in excruciating pain. A week later a laminectomy to stop the pain. Epidural injection,Morhine, Dilaudid , nothing...

doctor1 MD

I have Parkinsonism and have been on Namenda for 8 months. It has helped cognition & generally has made my life and memory better. A few weeks ago...

doctor1 MD

My niece has crowns diease her send rate is 80 What other tests can be done I know her crohnss is an autoimmune but she's in the hospital they have...

Get personalised answers from verified doctor in minutes across 80+ specialties

179 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Muhammad Ahmad
  • Q - What causes depression in a person with thyroid disorder?

  • Q - What causes smelly hair syndrome?

  • Q - What causes pain and numbness in chest and left arm?

  • Q - What causes pain in bottom of foot while walking?

  • Q - What causes itching sensation under chin area post carotid endarterectomy?

  • Q - Is it necessary to have antibiotics for sore throat and fever?

  • Q - Suggest treatment for renal cysts

  • Q - What causes severe cramps in foot at night?

  • Q - What tests help detect AIDS?

  • Q - What causes chest pain after doing cardio exercise?

backtotop2